Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Should I stop prozac completely or taper it down?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Hello doctor. I have been on prozac for three months and am feeling much much better. I want to stop this medicine altogether now. Can u please help me how to stop this medicine. Should i stop it completly or taper it down ?
Posted Mon, 16 Dec 2013 in Mental Health
Answered by Dr. Shoaib Khan 44 minutes later
Brief Answer: Tapering the dose under supervision of a doctor Detailed Answer: Hello sir and welcome. Thank you for writing to us. All anti-depressants much be withdrawn slowly, and not abruptly as this can lead to withdrawal effects. Although, prozac (fluoxetine) is a long-acting medication and will display lesser withdrawal effects, it will also take more time for complete withdrawal from this medication. To stop this medication, tapering down the dose under the supervision of a medical professional is usually advised as withdrawal symptoms are commonly seen, and if under the supervision of a doctor in your vicinity, you can report to the doctor at the earliest who would know what needs to be done. But from my experience, I usually start reducing the dose slowly once every 2-3 week, until I reach a time when the individual is on the minimal dose and then I initiate administration of the medication every alternate day. This is then followed by increasing the gap; i.e. reduction from 4 times a week, to 3 times a week, to 2 times a week; and finally once a week, followed by complete discontinuation. I feel it is best you be under the supervision of a doctor sir, as this would be most wise. I hope you found my response both helpful and informative, please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor